Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Pittsburgh, PA

May 14, 2018Fayette County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 14, 2018, 1:39 PM EDT for Fayette County, Westmoreland County, Pennsylvania. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 14, 2018, 1:39 PM EDT (17:39 UTC)
Expired
May 14, 2018, 2:15 PM EDT
In force
36 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Fayette County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 1:51 PM EDTTSTM WND DMGWest Bethany, PATREES DOWN ALONG LEIGHTY HOLLOW RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 12:29 PM EDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.7 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-196 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS51 KPBZ 141739
SVRPBZ
PAC051-129-141815-
/O.NEW.KPBZ.SV.W.0039.180514T1739Z-180514T1815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
139 PM EDT MON MAY 14 2018

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southwestern Westmoreland County in southwestern Pennsylvania...
  Northeastern Fayette County in southwestern Pennsylvania...

* Until 215 PM EDT.

* At 139 PM EDT, a severe thunderstorm was located over New Stanton,
  or 7 miles south of Jeannette, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Greensburg, Jeannette, Mount Pleasant, Scottdale, Youngwood, West
  Newton, New Stanton, Seven Springs, Calumet-Norvelt, Everson,
  Madison and Arona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 7916 4011 7919 4012 7920 4012 7921
      4010 7923 4009 7926 4008 7927 4005 7929
      3994 7937 4022 7978 4033 7962 4015 7916
TIME...MOT...LOC 1739Z 305DEG 26KT 4022 7964 

HAIL...1.00IN
WIND...60MPH
 
$$

Bookbinder
1 follow-up statement
050 
WWUS51 KPBZ 141805
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
205 PM EDT MON MAY 14 2018

PAC051-129-141815-
/O.CON.KPBZ.SV.W.0039.000000T0000Z-180514T1815Z/
Westmoreland PA-Fayette PA-
205 PM EDT MON MAY 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR SOUTH CENTRAL WESTMORELAND AND NORTHEASTERN FAYETTE COUNTIES...

At 205 PM EDT, a severe thunderstorm was located near Mount Pleasant,
or 10 miles northeast of Connellsville, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines, resulting in some power 
         outages.

Locations impacted include...
Mount Pleasant, Scottdale, Seven Springs, Calumet-Norvelt, Everson,
Donegal, Champion, Indian Head, Normalville, Acme and Jones Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 7916 4011 7919 4012 7920 4012 7921
      4010 7923 4009 7926 4008 7927 4005 7929
      3994 7937 4014 7966 4025 7943 4015 7916
TIME...MOT...LOC 1805Z 305DEG 26KT 4011 7944 

HAIL...1.00IN
WIND...60MPH
 
$$

Bookbinder

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 11:06 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, May 14, 11:06 AM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1106 AM EDT Mon May 14 2018

.SYNOPSIS...
Periodic showers and thunderstorms are expected this week as a
series of upper disturbances interacts with a meandering front
across the area. Above normal temperatures are forecast despite
the wet weather. No day will be a wash out.

&&

.NEAR TERM /THROUGH TONIGHT/...
Latest meso-analysis shows no cinh in the higher terrain which
supports ongoing convection. Elsewhere, there is a cap in place
for now, but with solar heating taking place cinh will be eroded
by 16Z. Given rich dewpoints and near record high PWATs for our
0Z and 12Z PIT RAOB it won't take much for a shower or storm to
fire. A fair amount of uncertainty with CAMS as to what happens
with decaying MCS over northwestern Ohio. Not a lot of
confidence right now outside scattered convection which could be
severe south of the baroclinic zone in northern West Virginia.
Latest HRRR and NAM3km weaken the first batch of showers and
storms as it moves into a stable atmosphere north of US 422.
Meanwhile the western blob should keep a southeast movement and
move into unstable air and high low level moisture and become
the main show for today.

As it relates to the balance of the forecast, previous
discussion covers it since its very similar to the past two
days.

Previous...
No change is indicated to the pattern of crossing disturbances
interacting with the front meandering over the region; however,
changes to placement and timing of precip. probability is
necessary as previous convection/crossing shortwaves has altered
boundary positioning (objectively analyzed from near Zanesville
to Morgantown early this morning.) Todays forecast is heavily
dependent on HRRR precip timing/probability (which has been
simply outstanding the past couple of days) and NAM shortwave
signatures, which indicate the next disturbance is set for a
mid-morning approach and afternoon passage across the Upper
Ohio.

Sufficient instability via warmth and moisture is already in
place across the region for another day of showers and
thunderstorms with focus across the I 70 to I 68 corridors in
conjunction with boundary position, higher dewpoints, and higher
afternoon temperature. This area is understandably under a
"scattered/slight" severe threat with expectations of damaging
wind, possibly some quarter-size hail, and QLCS passage should
upstream organization occur.

As for flash flood potential, more widespread rain fell over
areas from Pittsburgh northward yesterday (convection in the
southern corridor remain scattered). That combined with system
progression and expectations of a dive across, then south of I
70 should preclude a widespread flash flood threat for today.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY/...
A broken record forecast as a stationary front continues to
waffle around the region. The right entrance region of H2 jet
crosses during the afternoon hours which will help ignite more
showers and storms. BUFR soundings don't show an impressive wind
field. In addition, freezing levels around 13KFT are not the
best for large hail. Therefore confidence is not high for
organized severe weather, but given aforementioned jet streak
and a pocket of cooling aloft associated with a shortwave
trough, isolated severe can not be ruled out.

Damaging wind and hail are the primary threats. Storm motion is
a little slower Tuesday, so flash flooding is elevated more so
than previous days. PWATS will be high for mid May with 1.4" and
warm cloud depths nearing 11KFT. As for now, risk for flash flooding
appears to be highest in northern West Virginia given
possibility of three straight days of rainfall.

With little change to the model forecast, this means little
change to the gridded forecast. Daytime highs will be in the mid
70s to lower 80s especially where the sun shines longer. Surface
dewpoints climb well into the 60s, so it will be humid outside.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Highlights:
- Continued Above Normal Temperatures
- Finally Change in Pattern come this Weekend
- High Water Threat Elevated Through Friday

No reprieve of the weather pattern through the balance of the
work week with a baroclinic zone camping out over the Ohio
Valley. This will be the focus for showers and thunderstorms
mainly during the daylight and evening hours. Atmosphere remains
unchanged with PWATS around three standard deviations above
normal and rich low level moisture that will produce downpours
with any storm. As we get deeper into the work week the
potential for flash flooding grows as the ground becomes
saturated. It remains tough to point out any specific areas
since we will have to wait to see which areas get hit multiple
times. Severe thunderstorm potential will exist daily with
damaging wind as the primary threat.

Mid level height falls will finally allow a cyclone to ride up
from the southeastern CONUS and push this boundary north of the
area. Most days of the forecast won't be a wash out, however
Saturday with front passing, expect the longest duration of wet
weather. Pops will remain above climo values all week with
likely numbers. After the boundary moves through dry weather
takes hold for a whopping one day before yet another cold front
traverses Monday.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Spotty IFR/LIFR conditions should mix out by mid morning.
Another round of showers/tstms with MVFR/local IFR restrictions
are expected by late morning and early aftn for most ports as a
crossing shortwave interacts with a stationary front across the
area. A return to VFR is expected by eve after the passage of
the wave.

OUTLOOK...
Periodic restrictions are likely for much of this week as a
series of disturbances crosses the region and spawns showers
and thunderstorms.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 14, 10:56 AM EDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1056 AM EDT Mon May 14 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-073>076-
WVZ001>004-012-021-509>514-151445-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington-
Greene-Westmoreland-Westmoreland Ridges-Fayette-Fayette Ridges-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1056 AM EDT Mon May 14 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and northern panhandle of West Virginia.

.DAY ONE...Today and Tonight.

There is an enhanced risk for severe thunderstorms with damaging
wind as the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An increasing potential for flash flooding is expected through the
week as repeated rounds of showers and thunderstorms saturate the
ground.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ007>009-013>016-022-023-151445-
Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson-Armstrong-
Indiana-
1056 AM EDT Mon May 14 2018

This Hazardous Weather Outlook is for northwest Pennsylvania, west
central Pennsylvania and western Pennsylvania.

.DAY ONE...Today and Tonight.

Scattered to numerous thunderstorms are expected with isolated
severe. Primary threat is damaging wind gusts.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

An increasing potential for flash flooding is expected through the
week as repeated rounds of showers and thunderstorms saturate the
ground.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 14, 10:56 AM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1056 AM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     CLAYSVILLE              40.12N  80.41W
05/13/2018                   WASHINGTON         PA   PUBLIC

            TREES DOWN ON BARN

0703 PM     TSTM WND DMG     BELLE VALLEY            39.79N  81.56W
05/13/2018                   NOBLE              OH   DEPT OF HIGHWAYS

            TREES DOWN

0832 PM     TSTM WND DMG     EDEN                    40.06N  80.64W
05/13/2018                   OHIO               WV   DEPT OF HIGHWAYS

            TREES DOWN ON PETERS RUN RD

0840 PM     TSTM WND DMG     WARNOCK                 40.02N  80.94W
05/13/2018                   BELMONT            OH   DEPT OF HIGHWAYS

            TREES DOWN

&&

EVENT NUMBER PBZ1802932
EVENT NUMBER PBZ1802933
EVENT NUMBER PBZ1802934
EVENT NUMBER PBZ1802935

TGREEN
Local storm report, May 14, 12:34 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1234 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 SSW LORE CITY         39.98N  81.46W
05/13/2018  E1.00 INCH       GUERNSEY           OH   PUBLIC

            HAIL OF VARYING SIZES, INCLUDING SOME LARGE
            QUARTER-SIZE STONES.

&&

EVENT NUMBER PBZ1802936

KRAMAR
Special weather statement, May 14, 1:14 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
114 PM EDT MON MAY 14 2018

OHZ058-059-068-069-141745-
Guernsey-Monroe-Noble-Belmont-
114 PM EDT MON MAY 14 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL WILL AFFECT EAST
CENTRAL GUERNSEY...NORTHEASTERN MONROE...SOUTHWESTERN BELMONT AND
NORTHEASTERN NOBLE COUNTIES...

At 114 PM EDT, a strong thunderstorm was located near Barnesville,
moving southeast at 20 mph.

Hail up to the size of nickels is possible with this storm.

Locations impacted include...
Barnesville...                    Beallsville...
Jerusalem...                      Wilson...
Alledonia...                      Somerton...
Cameron...                        Batesville...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3992 8130 4000 8124 3995 8087 3976 8095
TIME...MOT...LOC 1714Z 296DEG 20KT 3994 8123

Bookbinder
Local storm report, May 14, 1:32 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT MON MAY 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             2 ESE EAST GREENWOOD    40.01N  81.88W
05/14/2018  E1.00 INCH       MUSKINGUM          OH   PUBLIC

            ALONG LEEDOM HOLLOW RD

1230 PM     HAIL             1 NE SONORA             39.99N  81.89W
05/14/2018  E0.75 INCH       MUSKINGUM          OH   PUBLIC

            ALONG NORFIELD RD

&&

EVENT NUMBER PBZ1802937
EVENT NUMBER PBZ1802938

KRAMAR

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 1:19 PM EDTSevere Thunderstorm WarningPBZWashington41 min
May 14, 1:36 PM EDTSevere Thunderstorm WarningPBZGreene, Washington39 min
May 14, 1:50 PM EDTSevere Thunderstorm WarningPBZFayette, Greene, Washington40 min
May 14, 2:31 PM EDTSevere Thunderstorm WarningPBZGreene29 min
May 14, 2:49 PM EDTAreal Flood AdvisoryPBZFayette, Washington, Westmoreland3 hr
May 14, 2:55 PM EDTSpecial Weather StatementPBZFayette35 min
May 14, 2:59 PM EDTFlash Flood WarningPBZFayette, Greene2 hr

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.